Discussions that mention atenolol

Rare Disorders board


I'm awaiting the results of several tests, mainly for my heart to rule out heart problems. But the Cardio also had me do the blood test for Pheochromocytom and I should know the results next Monday. My symptoms started almost a month ago, with a panic feeling and adrenaline rush followed by my heart rate going up. I've had multiple episodes, with my heart rate being higher than normal inbetween (although the cardio put me on Atenolol, which seems to lessen the symptoms and higher HR). My blood pressure was only a little above normal on my last cardio visit, but I've read that some people with Pheo don't have high BP. Other symptoms are being cold during the "episodes" (which happen more at night), weak/tired feeling (which could be from a combination of taking the Atenolol, not sleeping well and then taking sleeping pills), stomach ache and no apetite (could be stress?) and lately small headaches. My main concern in the mean time is a stroke! I'm a very healthy 46, have run for 25 years, eat healthy, moderate drinker, etc. This is all driving me nuts and I don't even know if I have it or not, but there doesn't seem to be a lot of information.
katidid95 - just curious ...how high does your heart rate go when you have your episodes? Do you also get hot/cold flashes? I have been getting them and wondering about Pheo also. Did not see dr yet. I am on Atenolol also. I awake in the middle of the night feeling hot, then turn cold, sometimes get nervous, sometimes not, and I am wondering if its stress related rather than an adrenal tumor. Can you describe your "adrenaline rush." Thanks.
lolasmon:
So far I haven't had any hot flashes. The cold flashes have actually eased up a bit, but were pretty pronounced the first couple of weeks that this started. As soon as I would feel the adrenaline rush, I would start shivering. The adrenaline rush, the best I can describe, is like when you are awakened out of sleep by a phone call in the middle of the night and you feel that panic feeling rush up your chest and into your head, then the heart starts pounding. Before I was on the Atenolol, it probably went up to about 120 HR, but I never really counted it. Then inbetween it would stick around 80-90 (mine's normally about 65-68). Initially I went to the ER and they didn't "capture" the episode and said otherwise my heart seemed okay. Then my GP refered me to the cardio where I'm still waiting for these test results. The adrenaline rushes are more pronounced early evening, all night and into mid-morning. Usually, during the day, I don't have symptoms other than being tired and feeling weak. The last few days I've also developed mild headaches that come and go and when I get the adrenaline rush, it seems to just be in my head, sort of a tingling sensation, and my HR goes up a little (although the Atenolol keeps it from really racing). I've also had chest pains/aches off and on, sometimes worse than others. My GP also gave me sleeping meds because the "rushes" would literally keep me up all night (and I think I've just been stressing about it all. Sorry this is so long - I feel like a real baby today. I cried all the way home because I felt pretty good at work today, but started feeling tired, then in the car just felt some pretty strong "rushes" in my head, felt kind of dizzy and had to forego stopping on the way home. I have a pretty long commute and felt VERY uncomfortable driving. I haven't been back to my GP because I've been waiting for the cardio and pheo results, but not I'm feeling like maybe I should have been pursuing something with the GP all along. Have you been having your symptoms long? BTW both Dr.'s did not think my symptoms were panic/stress because of the duration.
My test for Pheochromocytoma came back in the "normal range", so I don't have the disease. I met with my cardiologist yesterday, and while he found an abnormality in one of my valves (something I was born with and shouldn't cause any problems until later in life and maybe not even then) my heart is okay and is not the cause of my heart palps and elevated HR, etc.

So I'm relieved that basically my heart is okay and I don't have some of the other diseases/tumors he tested for. I have to say that my symptoms have been getting better over the past few days. He suggested I taper and get off the Atenolol, which I'm doing (don't need it!) and wait to see what happens. I'm a little more impatient than that - I'm seeing my GP on Wednesday. I just want to know what happened to me so I can prevent it from happening again!

lolasmom - Thanks for your interest. I hope things go well for you. I'm certainly interested in having my hormones checked out. I just bought a book by Suzanne Sommers (can't remember the name, but it's her latest book, something about the "Sexy Years", but it's all about her search for treatment for menopause, and how she dealt with HRT with her breast cancer. It's about bioidentical hormones and how to work with Dr's and endocrinologists to get the right HRT. I just started the book, but certainly seems interesting. I just quit my progesterone cream during the past couple of weeks when I felt so bad.
katidid95 - thanks for your post. I looked for one yesterday and when there was no posting it worried me. Of course it's great no pheo. Phew - that's over with. Do you think your symptoms are from Atenolol because I have been miserable lately and last nite it came to me, at 4 in the morning while I was wide awake, that this damn pill is the cause of my problems. How many mgs are you taking of Atenolol and how did your doctor tell you to wean yourself away from it. Atenolol has wrecked havoc on me, changed my life, made me miserable and I told my husband in the middle of the night, I went through surgery, had radiation, and it was a breeze compared to the swallowing of this little pill. I feel it's really giving me the worst quality of life and I'd have to be crazy to continue on this route. Also, I love Suzanne Somers and have read excerpts from her book. And I think she's on the right track all around. Especially love seeing her on the "selling" stations She's great.
To Madisonsmom:
Wow - congratulations on the new baby and best of luck on your surgery. Message boards are definitely helpful when you can share information.

Lolasmom: The cardio told me that my tiredness could be directly associated with the Atenolol. I've been taking 50mg once per day. Last night I cut one in half. I do feel a little less tired today, but noticed my HR rate a little more elevated a couple of times, but normal most of the time. He did warn me that I might experience a strong HR and maybe episodes of it being elevated, but should subside in 3-4 days (which in my mind may or may not subside depending on what else is going on with me since that is NOT resolved). But at least I know that it's not my heart making it happen, but something else going on. I will ask my GP tomorrow more about actually weaning myself off. I'm guessing a few days to a week? I've also been taking 5mg of Ambien for about a week straight now, so I'm intending on not taking it this weekend because I know I will probably experience a couple of sleepless nights. I've had insomnia before, but with my latest experience of having that panicky feeling and high HR, it was toooo disturbing!
Katidid- forgot one thing. I dont remember if I posted this. I was on 50 mg of Atenolol and weaned myself to 25 mg. I did not suffer at all. Actually I was surprised because I just am not a good pill taker. The switch to the 25 mg was easy for me. I hope it is for you too. Tonight, for the first time I cut my 25 mg in half and am trying 12.5 mg. I'm a little nervous, but it has to be done. I too don't sleep well at night. Dr gave me Xanax which helps tremendously. Along with all the symptoms you experienced, I have had a miserable time with GI tract problems, like acid reflux, belching, etc.. This is the main reason I want off this pill. I am hoping that 12.5 will be ok. Let's see how you do on the 25 mg. Stay in touch so we can share our experiences. Hopefully we'll both sleep tonight. LOL.